[Skip to Content]
[Skip to Content Landing]
Article
August 30, 1965

Acute Anaphylactoid Reaction to Probenecid

JAMA. 1965;193(9):740. doi:10.1001/jama.1965.03090090046018
Abstract

PROBENECID is one of the most widely used drugs for the treatment of chronic gouty arthritis. Few reports of untoward reactions, especially reports dealing with severe allergic or anaphylactoid reactions, have appeared in the literature. To our knowledge there have been only two cases of severe anaphylactoid reaction reported. Austrian and Boger1 reported one patient whom they desensitized and who continued probenecid therapy.

Reynolds et al2 reported a case of massive liver necrosis due to hypersensitivity to probenecid. This report concerns a patient who suffered prolonged anaphylactic shock after ingestion of one tablet of a probenecid-colchicine preparation.

Report of a Case  A 61-year-old man was seen Oct 15, 1964, in the emergency room of the St. Francis Hospital, Lynwood, Calif, with a presumptive diagnosis of myocardial infarction. He was in shock, with a blood pressure of 70/0 mm Hg, and extreme restlessness.An electrocardiogram (ECG) showed ST- and T-wave abnormalities compatible with myocardial ischemia and

First Page Preview View Large
First page PDF preview
First page PDF preview
×